Managing pain: Are you reading your medicine labels
Updated On: Jul 28 2014 11:20:28 AM HST
(NewsUSA) - You may not be able to spell or even pronounce the word "acetaminophen," but almost 50 million Americans use it each week to manage pain and fever.
Acetaminophen is the most common drug ingredient in America, found in more than 600 different prescription (Rx) and over-the-counter (OTC) medicines. While it is safe and effective when used as directed, there is a limit to how much can be taken in one day: 4,000 mg for most adults. Taking more acetaminophen than directed is an overdose and can lead to liver damage.
According to the Acetaminophen Awareness Coalition, sometimes people may unintentionally exceed the 4,000 mg daily dose because they don't realize that several medicines they take -- such as pain medications and fever reducers, cough/cold and allergy medicines, and even some sleep aids -- may all contain acetaminophen.
In its report, "Acetaminophen: How It's Used, Preventing Overdose and What We Can Do to Promote Safe Use," the Coalition points out three common acetaminophen dosing mistakes:
* Taking the next dose too soon.
* Using multiple acetaminophen-containing medicines at the same time.
* Taking more than the recommended dose at a single time.
"Educating patients is a key step to promoting safe acetaminophen use and preventing overdose," said nurse practitioner Anne Norman of the American Association of Nurse Practitioners, a founding organization of the AAC. "I always tell consumers to be diligent about reading their medicine labels, to know the ingredients in their medicines and to carefully follow dosing directions when taking all medicines."
So whether or not you can spell it or say it, when taking a medicine that may contain acetaminophen, the Acetaminophen Awareness Coalition encourages you to follow these four steps to use it safely:
1. Always read and follow the medicine label.
2. Know if your medicines contain acetaminophen.
3. Never take two medicines that contain acetaminophen at the same time.
4. Ask your pharmacist or other healthcare professional if you have questions.